US

Heroin Resistant To Overdose Reversal Drug Is Creeping Into US Cities

[Shutterstock - SanchaiRat - 479165098]

Daily Caller News Foundation logo
Steve Birr Vice Reporter

Officials in several U.S. cities are alarmed over the emergence of a new synthetic street opioid highly resistant to the overdose reversal drug Narcan.

Dealers are regularly cutting heroin batches with powerful ingredients including fentanyl, a painkiller roughly 50 to 100 times more powerful than morphine, and carfentanil, a tranquilizer used on elephants, causing increases in fatal overdose. The new synthetic opioid, however, is unlike anything first responders have previously seen and not even multiple injections of Narcan are reviving the overdose victims, reports WBNG.

The substance is called acrylfentanyl, a fentanyl analog, or synthetic replication of fentanyl and primarily comes into the country from China. The substance is cropping up in Chicago and Pittsburgh, and now officials in Rochester, NY suspect the drug has entered their community.

“The opioid crisis is huge, and the healthcare system as a whole has kind of responded in a sense by getting Narcan more readily available,” Matt Comer, chief of Greece Volunteer Ambulance services in Rochester, told WBNG. “It’s still not effective so we end up giving them the IV dose which is a little bit more potent. We have cases where it’s taken 5-6 times of that amount.”

Acrylfentanyl is responsible for at least 44 overdose deaths through April 2017 in the Chicago region, according to the Cook County medical examiner. The medical examiner is still waiting on toxicology reports for a number of overdose cases, meaning fatalities attributed to the synthetic opioid may rise. Last year, only seven deaths in the region were linked to acrylfentanyl.

“These high-potency opioids and opioid analogs are thousands of times stronger than street opioids like heroin and are far more likely to cause death,” Dr. Steve Aks, director of toxicology at Stroger Hospital, said in a prepared statement to the Chicago Tribune Monday. “In many cases, one dose of naloxone, the heroin antidote, will revive a person who has overdosed on heroin. But we are seeing people in our emergency department who need increased doses of naloxone — in some cases as many as four doses — for the patient to be stabilized after ingesting fentanyl, or a heroin/fentanyl combination.”

Heroin overdose deaths spiked nearly 20 percent between 2014 and 2015 in Illinois and the disturbing trend continues. Fatal overdoses from synthetic opioids, which include fentanyl, climbed by 120 percent over the same period, claiming 278 lives.

Follow Steve on Twitter

Content created by The Daily Caller News Foundation is available without charge to any eligible news publisher that can provide a large audience. For licensing opportunities of our original content, please contact licensing@dailycallernewsfoundation.org.